[Skip to Content]
[Skip to Content Landing]
Article
December 19, 1980

Exacerbation of Obstructive Airway Disease by Timolol

Author Affiliations

Geisinger Medical Center Danville, Pa

JAMA. 1980;244(24):2730. doi:10.1001/jama.1980.03310240022015
Abstract

To the Editor.—  Timolol maleate, a widely prescribed drug for treatment of glaucoma, is a nonselective β-adrenergic blocking agent. Its administration in the form of eyedrops to patients with obstructive airways disease may cause bronchoconstriction.1 Hence, it is imperative that those caring for patients with glaucoma, ophthalmologists and primary care physicians alike, appreciate the potentially harmful systemic effects of this valuable drug. We have seen three patients whose obstructive airway disease was aggravated by timolol therapy.

Report of Cases.—Case 1.—  A 68-year-old man with severe emphysema received a single dose of 0.25% timolol maleate eyedrops. Soon thereafter he became severely dyspneic and required hospitalization. On examination he showed signs of severe airway obstruction. After several hours of intensive treatment with aminophylline, terbutaline sulfate, and corticosteroids, his respiratory status returned to normal. He has had no further such attacks in the succeeding six months.

Case 2.—  A 73-year-old

×